Wisconsin, 2007

Damaging Winds in Wisconsin, May 23, 2007

May 23, 2007 · NWS MPX · 5 events in 3 counties and zones

Frontal boundary induced severe weather episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Frontal boundary induced severe weather episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 11:24 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 23, 11:24 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT WED MAY 23 2007

.AVIATION.../18Z TAF ISSUANCE/
FRONTAL BOUNDARY OVER WESTERN MN IS FORECAST TO MOVE SLOWLY EAST TO
EAST CENTRAL MN LATE TONIGHT AS UPPER LEVEL TROUGH LIFTS
NORTHEAST.  SCATTERED TSRA/SHRA ALREADY DEVELOPING ALONG BOUNDARY
LIFTING NORTHEAST AT 27KTS SHOULD MOVE AFFECT MSP/STC/RNH TAFS
EARLY/THROUGH ABOUT.  THEN EXPECT DEVELOPMENT TO SHIFT EAST
OVERNIGHT INTO RNH/EAU TAFS AS NEXT MOVE APPROACHES.  LATER TONIGHT
WHATEVER CONVECTIVE SYSTEM DEVELOPS TO THE SOUTH ACROSS IA/NE/KS
REGION TO LIFT INTO SOUTHEAST MN MAINLY AFTER 12Z THU.  MOD/HEAVY
RAIN A POSSIBILITY AS THE UPPER SYSTEM LIFTS OUT THU MORNING.  CIGS
SHOULD ALSO DROP OFF ABRUPTLY/MVFR/ AS WELL AS THE RAIN ARRIVES.

&&
PREV DISCUSSION... /ISSUED 348 AM CDT WED MAY 23 2007/

DISCUSSION...
DIFFICULT FORECAST UNFOLDING OVER THE NEXT COUPLE OF DAYS...WITH
FRONTAL BOUNDARY HANGING AROUND THE AREA...AND WEST COAST TROUGH
EJECTING A COUPLE OF SHORTWAVES INTO THE CENTRAL/NORTHERN PLAINS.

LINE OF SHOWERS/THUNDERSTORMS SLOWLY MOVING NORTH-NORTHEASTWARD
ACROSS WESTERN MINNESOTA/EASTERN DAKOTAS THIS MORNING...IN
ASSOCIATION WITH COLD FRONT ALONG THE WESTERN MINNESOTA BORDER AND
THE SHORTWAVE APPROACHING FROM THE SOUTHWEST. THIS LINE SHOULD
SLOWLY PROGRESS EASTWARD WITH THE MOVEMENT OF THE COLD FRONT.

THE FRONT IS EXPECTED TO WASH OUT OVER EASTERN MINNESOTA LATE THIS
EVENING...ONLY TO REFORM AGAIN ON THURSDAY AS A POTENT SHORTWAVE
OVER NEVADA AT THIS TIME...INTERACTS WITH AN INVERTED TROUGH IN
THE SOUTHERN ROCKIES...FORMING A SURFACE LOW IN THE OKLAHOMA
PANHANDLE ON WEDNESDAY NIGHT. THE LOW/MID LEVEL FRONTAL BOUNDARY
TIGHTENS QUITE NICELY ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA BY THURSDAY MORNING...AND WITH PWATS RUNNING SOME 200 PERCENT
ABOVE NORMAL...POTENTIAL FOR HEAVY RAIN/FLOODING IS SIGNIFICANTLY
INCREASED...ESPECIALLY SOUTH AND WEST OF THE MINNESOTA RIVER
VALLEY. AFTER COLLABORATION WITH FSD...ELECTED TO FAVOR A SLOWER
FRONTAL PROGRESSION...MORE IN LINE WITH THE NAM SOLUTION...AND
THEREFORE...PLACED THE QPF MAXIMUM AFTER 06Z THURSDAY A LITTLE TO
THE WEST OF THAT DEPICTED BY THE HPC GUIDANCE.

ANOTHER CONCERN IS THE SEVERE WEATHER CHANCES ON THURSDAY ACROSS
THE EASTERN PORTION OF THE FORECAST AREA. COUPLED JET STRUCTURE
RESULTS IN A DEEPENING SURFACE LOW AS IT MOVES ACROSS MINNESOTA. A
GREATER THAN 50 KT LOW LEVEL JET IS PROGGED TO PUSH INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON IN ADVANCE OF
THE SURFACE SYSTEM. SURFACE BASED CAPES IN THE WARM SECTOR ARE
PROGGED TO BE AROUND 1000 J/KG EAST OF THE INTERSTATE 35 CORRIDOR
DURING THE AFTERNOON...AND COUPLED WITH 0-6 KM BULK SHEARS OF AT
LEAST 40 KTS...THIS IS SUPPORTIVE OF A SEVERE WEATHER
THREAT...ESPECIALLY CONSIDERING THE ONGOING CYCLOGENESIS.

FRIDAY WILL BRING A BRIEF RESPITE...WITH HIGH PRESSURE IN THE MID
MISSISSIPPI VALLEY INFLUENCING THE REGION. ADDITIONAL THUNDERSTORM
CHANCES WILL MOVE INTO THE AREA FROM THE WEST ON FRIDAY NIGHT AND
SATURDAY...WITH A FRONTAL BOUNDARY STRETCHING ACROSS CENTRAL
MINNESOTA AND A WAVE DROPPING THROUGH THE DAKOTAS.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/LS
Hazardous weather outlook, May 23, 1:35 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT WED MAY 23 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
235 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER
MIDNIGHT...SPREADING NORTHWARD INTO SOUTHWESTERN AND SOUTH CENTRAL
MINNESOTA. HEAVY RAIN AND FLOODING WILL BE POSSIBLE...MAINLY TO
THE SOUTH AND WEST OF THE MINNESOTA RIVER VALLEY...AND ALONG THE
INTERSTATE 90 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE THROUGH THE
MORNING HOURS ON THURSDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN...MAINLY TO THE EAST OF A LINE FROM LAKE MILLE LACS TO
ALBERT LEA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE
THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. CONTINUE
TO MONITOR FUTURE FORECASTS OVER THE NEXT COUPLE OF DAYS FOR
DETAILS ON THE WEEKEND STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...MAINLY
EAST OF A SAUK CENTRE TO ST JAMES LINE.

In the hours before

Special weather statement, May 23, 11:40 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT WED MAY 23 2007

WIZ025-231845-
DUNN-
1240 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ALERT FOR DUNN COUNTY UNTIL 145 PM CDT...

AT 1239 PM CDT...RADAR WAS INDICATING THUNDERSTORMS CAPABLE OF
PRODUCING VERY RAIN AND SMALL HAIL ABOUT 10 MILES WEST OF
MENOMONIE...AND MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...HEAVY RAIN AND LIGHTNING ARE EXPECTED
WITH THESE STORMS.  IT WILL AFFECT THE AREA ALONG INTERSTATE 94 FROM
MENOMONIE TO KNAPP THROUGH 130 PM.

TDK
Special weather statement, May 23, 12:40 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT WED MAY 23 2007

MNZ044-049>053-057>063-065>070-074>078-082>085-091>093-WIZ014>016-
023>028-232130-
ANOKA-BARRON-BENTON-BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-LE
SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-RENVILLE-RICE-RUSK-SCOTT-
SHERBURNE-SIBLEY-ST.
CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-
140 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ALERT FOR MILLE LACS...STEARNS...ISANTI...
CHISAGO...SHERBURNE...WRIGHT...ANOKA...KANDIYOHI...MEEKER...
WASHINGTON...HENNEPIN...RAMSEY...MCLEOD...CARVER...DAKOTA...
RENVILLE...SCOTT...SIBLEY...GOODHUE...LE SUEUR...RICE...BROWN...
NICOLLET...BLUE EARTH...WASECA...STEELE...WATONWAN...FARIBAULT...
FREEBORN...MARTIN...BENTON...POLK...BARRON...RUSK...CHIPPEWA...
ST. CROIX...DUNN...PIERCE...EAU CLAIRE AND PEPIN COUNTIES UNTIL 430
PM CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STORMS ACROSS PORTIONS OF SOUTH CENTRAL...CENTRAL AND EAST
CENTRAL MINNESOTA... AS WELL AS WEST CENTRAL WISCONSIN.

THE STORMS WILL TYPICALLY DEVELOP QUICKLY IN ANY OF THESE
AREAS...PRODUCE HEAVY RAIN FOR TEN OR TWENTY MINUTES...THEN WEAKEN.
HAIL AS BIG AS ONE HALF INCH IS ALSO POSSIBLE FOR A BRIEF TIME.
LIGHTNING SHOULD ALSO BE EXPECTED.

LOCATIONS THAT MAY BE AFFECTED INCLUDE THE TWIN CITIES METRO...
MANKATO... HUTCHINSON...ST CLOUD... CAMBRIDGE...EAU CLAIRE...
LADYSMITH AND RICE LAKE.

TDK
Local storm report, May 23, 1:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     PLYMOUTH                45.02N 93.46W
05/23/2007                   HENNEPIN           MN   TRAINED SPOTTER

            SEMI TRAILOR TIPPED OVER IN PLYMOUTH AT HIGHWAY 55 AND
            494. SPOTTER SAID HE WITNESSED A DOWNBURST.

0210 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/23/2007  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

RJN
Local storm report, May 23, 1:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/23/2007  E2.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

RJN
Local storm report, May 23, 1:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CRYSTAL                 45.04N 93.36W
05/23/2007  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            NEAR CRYSTAL AIRPORT

&&

RJN
Local storm report, May 23, 2:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     PLYMOUTH                45.02N 93.46W
05/23/2007                   HENNEPIN           MN   TRAINED SPOTTER

            SEMI TRAILOR TIPPED OVER IN PLYMOUTH AT HIGHWAY 55 AND
            494. SPOTTER SAID HE WITNESSED A DOWNBURST.

0210 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/23/2007  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

0210 PM     TSTM WND DMG     PLYMOUTH                45.02N 93.46W
05/23/2007                   HENNEPIN           MN   TRAINED SPOTTER

            DAMAGE TO ROOF OF COMMERCIAL BUILDING ON BOONE AVE N.
            TREES IN NEARBY VICINITY UP TO ONE FOOT DIAMETER WERE
            DOWNED OR BLOW OVER. TIME WAS ESIMATED.

0215 PM     HAIL             CRYSTAL                 45.04N 93.36W
05/23/2007  E2.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MAINLY 1 TO 1.5 INCH STONES. BIGGEST HAIL EGG SIZED.

0225 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/23/2007  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0225 PM     TSTM WND DMG     BROOKLYN PARK           45.11N 93.35W
05/23/2007                   HENNEPIN           MN   TRAINED SPOTTER

            TREE LIMBS DOWN

0226 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/23/2007  E2.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

0230 PM     HAIL             CRYSTAL                 45.04N 93.36W
05/23/2007  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            NEAR CRYSTAL AIRPORT

0230 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/23/2007  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            NEAR ZANE AND CO RD 30

0236 PM     HAIL             SPRING LAKE PARK        45.12N 93.25W
05/23/2007  E1.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

RJN

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 23, 2:30 PM CST to 2:45 PM CST
Where
Polk County, St Croix Falls to 4 mi SE of Milltown
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.400, -92.650

A long swath of scattered trees were felled from southwest into central Polk County. Trees were down in Milltown Township (from the intersection of Highway 46 and 190th Avenue to the west portion of Half Moon Lake), in St. Croix Falls Township (one mile southwest of Centuria, three miles north of St Croix Falls along River Road, and one quarter mile south of US Hwy 8 and County Road Y), and in Balsam Lake township (three miles west of Balsam Lake).

Thunderstorm Wind, Polk

When
May 23, 3:00 PM CST
Where
Polk County, 2 mi SW of Frederic
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.650, -92.499

Few trees down.

Thunderstorm Wind, Polk

When
May 23, 3:15 PM CST
Where
Polk County, 1 mi SE of Indian Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.690, -92.185

Few trees down.

Thunderstorm Wind, St. Croix

When
May 23, 4:04 PM CST
Where
St. Croix County, Hammond
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.980, -92.450

Three to five inch branches down.

Thunderstorm Wind, Rusk

When
May 23, 5:05 PM CST
Where
Rusk County, 6 mi N of Weyerhaeuser
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.517, -91.420

Numerous small trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37311, 47162, 47164, 37314, 37318.